Fosamax Linked to Femur Fractures
March 12, 2010 (PRLEAP.COM) Health NewsYour Legal Guide, a leading source of consumer legal information, includes an in-depth section on Fosamax, a type of bisphosphonate drug that is used to treat diseases of the bone, especially osteoporosis.
Recent evidence indicates another potential side effect of Fosamax: many orthopedic surgeons report that patients who have been taking Fosamax for five years or more are at an increase risk of spontaneous fractures to the femur just below the hip, clinically referred to as "atypical subtrochanteric femur fractures." These fractures are especially alarming because they occur during relatively nonstrenuous activities.
Fosamax, the brand name for alendronate, is manufactured by Merck & Co. and was approved by the Food and Drug Administration (FDA) in 1995. It is thought to work by maintaining or increasing the volume of minerals in the bones (bone density) in order to stave off bone loss. In addition to osteoporosis, it is used to treat osteitis deformans (Paget's disease) and other bone conditions.
Fosamax has previously been linked to various side effects, the most serious of which is osteonocrosis of the jaw, or "dead jaw," an extremely painful condition involving the death of tissue and collapse of bone in the jaw.
On March 8, 2010, ABC News broadcast an investigative report on the issue. Dr. Kenneth Egol, a professor of orthopedic surgery at Langone Medical Center, was quoted as saying that fractures are occurring in patients who are "just walking, walking down the steps, patients who are doing low-energy exercise." He characterized such fractures as "very unusual" because "the femur is one of the strongest bones in the body."
Two new studies presented at the 2010 conference of the American Academy of Orthopedic Surgeons lend weight to the theory that bisphosphonates contribute to fractures. One study reviewed bone biopsies in women who suffered femur fractures and found that long-term use of bisphosphonates led to diminished bone quality. The second study examined bone scans and found that bisphosphonates were associated with a potential for the femur to buckle in the hip area.
Reports of bone fractures among patients taking Fosamax are not new. In 2008, the FDA contacted Merck about the issue. Sixteen months later, Merck added the risk of femur factures to the list of possible Fosamax side effects.
Nevertheless, Merck insists that there is no scientific evidence that Fosamax causes femur fractures. "In clinical studies, Fosamax has not been associated with increased fracture risk at any skeletal site," Merck spokesman Ron Rogers said. He added that Merck is currently conducting studies "to further investigate the issue of low energy femoral shaft and subtrochanteric fractures."
On March 10, 2010, the FDA responded to new media reports of the link between Fosamax and femur fractures. The FDA reported that it had reviewed the matter and found no association between bisphosphonates and atypical subtrochanteric femur fractures. However, the agency said it would continue to look into the issue.
Your Legal Guide
Your Legal Guide, owned and operated by Ceatus Media Group LLC, provides comprehensive information on the latest consumer legal issues. Thousands of visitors access this expansive website each week in order obtain the latest facts regarding such wide-ranging topics as traumatic brain injury, divorce, truck accidents and how to contact a lawyer.
Your Legal Guide
Your Legal Guide